Blizzard, Northeastern Crook
- When
- December 22, 7:00 AM MST to 7:00 PM MST
- Where
- Northeastern Crook forecast zone
- Reported by
- Department of Highways
An Arctic cold front brought some snow, along with extremely low temperatures, strong winds, and bitter cold wind chills. Light amounts of new snow, along with considerable, blowable snowpack from the previous week's blizzard, combined with the strong winds to produce a period of blizzard or near blizzard conditions across the northeastern Crook County plains.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
An Arctic cold front brought some snow, along with extremely low temperatures, strong winds, and bitter cold wind chills. Light amounts of new snow, along with considerable, blowable snowpack from the previous week's blizzard, combined with the strong winds to produce a period of blizzard or near blizzard conditions across the northeastern Crook County plains. Gusts over 40 mph developed during the daytime hours. Highway 212 was closed across the area during much of the day.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Dec 22, 4:10 AM MST, 2 hours 50 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
410 AM MST Thu Dec 22 2022
.DISCUSSION...(Today Through Wednesday)
Issued at 106 AM MST Thu Dec 22 2022
Current surface analysis shows surface arctic high pressure over
Wyoming moving our way today. Extreme cold and very low wind
chills span across the forecast area. Current temperatures range
from -15 to -30 in the area, with wind chill values ranging from
-35 to -60. While winds have tapered off a bit, still expect
enough gusts to keep in wind chill warning criteria through
Friday afternoon. Did extend the wind chill warning for our
eastern most counties through Saturday morning, while other areas
of the western SD and northeast WY may have to downgrade to a
wind chill advisory for the latter half of Friday into Saturday.
Wind forecast remains on track in the short term. While no new
snow is expected, blowing snow will continue to bring low
visibilities and blizzard conditions in some areas. HRRR, NAM, and
RAP models all show widespread northwest winds 25-30 mph
sustained, with gusts up to 60 mph possible this afternoon. The
main question though will be how much blowable snow will be
available, given snow age. Have added south central SD into the
Blizzard warning through Thursday given the strong winds and
amount of blowable snow we have seen thus far. NAEFS percentiles
keep us in the 95th percentile or higher on winds through Saturday
morning, before finally seeing a break over the weekend.
Looking ahead, GFS and the EC show another boundary moving through
later Christmas day. While it doesnt look like there's much
moisture with this front, might see some light snow and winds pick
back up Sunday night. Models do trend warmer starting next week as
ridging builds over the western CONUS, and we may see above
freezing temperatures finally return to the area.
&&
.AVIATION...(For the 12Z TAFS Through 12Z Friday Morning)
Issued At 407 AM MST Thu Dec 22 2022
Strong winds will result in areas of blowing and drifting snow
with IFR/LIFR visibility. The worst conditions will be on the
plains north and east of the Black Hills as winds increase, with
gusts of 50 to 60 mph possible. Some patchy MVFR/IFR ceilings are
possible over the Black Hills and northeastern Wyoming, but most
areas will have mostly clear skies.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Blizzard Warning until 5 AM MST /6 AM CST/ Friday for SDZ001-002-
012>014-031-032-043-044-046-047-049-073.
Wind Chill Warning until 5 AM MST /6 AM CST/ Saturday for SDZ001-
002-012>014-032-043-044-046-047-049.
Wind Chill Warning until 5 PM MST Friday for SDZ024>031-041-042-
072>074.
Winter Weather Advisory until 5 AM MST Friday for SDZ025-026-030-
042-072.
WY...Blizzard Warning until 5 AM MST Friday for WYZ071.
Wind Chill Warning until 5 PM MST Friday for WYZ054>058-071.
Winter Weather Advisory until 5 PM MST this afternoon for WYZ054-
056-057.
&&
DISCUSSION...Dye
AVIATION...7Hazardous Weather Outlook National Weather Service Rapid City SD 318 AM MST Thu Dec 22 2022 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-231300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 318 AM MST Thu Dec 22 2022 /418 AM CST Thu Dec 22 2022/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Blizzard conditions and dangerous wind chills will continue today and tonight. See the latest WSWUNR product for more details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Dangerous wind chills continue through Friday night. See the latest WSWUNR product for more details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
323 AM MST THU DEC 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1234 AM NON-TSTM WND GST 3 NW WASTA 44.10N 102.50W
12/22/2022 M52 MPH PENNINGTON SD MESONET
0254 AM NON-TSTM WND GST 7 NNE RALPH 45.86N 102.98W
12/22/2022 M50 MPH HARDING SD MESONET
&&
07PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
337 AM MST THU DEC 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 AM EXTR WIND CHILL 3 WNW WHITEWOOD 44.48N 103.70W
12/22/2022 M-65 F LAWRENCE SD MESONET
MESONET STATION FW4630 3 WNW WHITEWOOD.
0222 AM EXTR WIND CHILL 10 W EDGEMONT 43.30N 104.02W
12/22/2022 M-60 F FALL RIVER SD MESONET
MESONET STATION 8 10 W EDGEMONT.
0242 AM EXTR WIND CHILL PINE TREE JUNCTION 43.62N 105.79W
12/22/2022 M-59 F CAMPBELL WY MESONET
MESONET STATION WY5 WY387 - PINE TREE
JUNCTION.
0105 AM EXTR WIND CHILL 7 WSW ROCHELLE 43.55N 105.09W
12/22/2022 M-58 F CAMPBELL WY MESONET
MESONET STATION RHKW4 25 ESE WRIGHT.
0114 AM EXTR WIND CHILL 6 W COTTONWOOD SPRINGS 43.43N 103.69W
12/22/2022 M-58 F FALL RIVER SD MESONET
MESONET STATION 308 SD RWIS MINNEKAHTA NO. 2
N SIDE OF US18 MRM.
0116 AM EXTR WIND CHILL 12 N RENO JUNCTION 43.93N 105.45W
12/22/2022 M-58 F CAMPBELL WY MESONET
MESONET STATION KBFU 12 N RENO JUNCTION
(WYDOT).
0140 AM EXTR WIND CHILL 1 E LEAD 44.35N 103.75W
12/22/2022 M-58 F LAWRENCE SD MESONET
MESONET STATION FW3573 1 E LEAD.
0203 AM EXTR WIND CHILL 6 ENE CHANCE 45.44N 102.17W
12/22/2022 M-58 F PERKINS SD MESONET
MESONET STATION 68 7 SSE MEADOW.
1234 AM EXTR WIND CHILL 3 E WICKSVILLE 44.10N 102.50W
12/22/2022 M-57 F PENNINGTON SD MESONET
MESONET STATION 9 3 NW WASTA.
0109 AM EXTR WIND CHILL 10 NNW OTTUMWA 44.36N 101.45W
12/22/2022 M-57 F HAAKON SD MESONET
MESONET STATION 270 SD RWIS BILLSBURG SOUTH
SIDE OF SD34 MRM.
0150 AM EXTR WIND CHILL 8 E LAKEVIEW 43.10N 100.60W
12/22/2022 M-57 F TODD SD MESONET
MESONET STATION 59 15 SSE MISSION.
0156 AM EXTR WIND CHILL 11 SSE GUSTAVE 45.14N 103.91W
12/22/2022 M-57 F BUTTE SD MESONET
MESONET STATION INBS2 27 WNW CASTLE ROCK.
0122 AM EXTR WIND CHILL 2 WSW O'NEIL PASS 44.20N 104.04W
12/22/2022 M-56 F LAWRENCE SD MESONET
MESONET STATION 57 2 WSW O''NEIL PASS.
0125 AM EXTR WIND CHILL 7 E WANBLEE 43.58N 101.52W
12/22/2022 M-56 F JACKSON SD MESONET
MESONET STATION 180 7 E WANBLEE.
0133 AM EXTR WIND CHILL 10 ENE BELVIDERE 43.90N 101.10W
12/22/2022 M-56 F JACKSON SD MESONET
MESONET STATION 44 9 ENE BELVIDERE.
0228 AM EXTR WIND CHILL 6 W PARMELEE 43.32N 101.15W
12/22/2022 M-56 F TODD SD MESONET
MESONET STATION PRMS2 6 W PARMELEE.
0256 AM EXTR WIND CHILL 1 NNE FAITH 45.04N 102.02W
12/22/2022 M-56 F MEADE SD AWOS
AWOS STATION KD07 1 NE FAITH.
0323 AM EXTR WIND CHILL 12 E OELRICHS 43.19N 103.00W
12/22/2022 M-56 F FALL RIVER SD MESONET
MESONET STATION 207 12 E OELRICHS.
0200 AM EXTR WIND CHILL 1 E LEAD 44.35N 103.74W
12/22/2022 M-55 F LAWRENCE SD MESONET
MESONET STATION FW3926 1 E LEAD.
0240 AM EXTR WIND CHILL 6 WNW DOWNTOWN NEWCASTL 43.88N 104.32W
12/22/2022 M-54 F WESTON WY AWOS
AWOS STATION KECS 6 WNW NEWCASTLE.
0245 AM EXTR WIND CHILL 4 SSE BEAR BUTTE STATE 44.42N 103.38W
12/22/2022 M-54 F MEADE SD MESONET
MESONET STATION STMS2 7 E STURGIS.
0310 AM EXTR WIND CHILL 3 NW EDGEMONT 43.32N 103.88W
12/22/2022 M-54 F FALL RIVER SD MESONET
MESONET STATION DVI03232 EDGEMONT.
0319 AM EXTR WIND CHILL 5 NNE HARRINGTON 43.23N 101.20W
12/22/2022 M-54 F TODD SD MESONET
MESONET STATION 198 11 SW PARMELEE.
1245 AM EXTR WIND CHILL 1 NNW NISLAND 44.68N 103.56W
12/22/2022 M-53 F BUTTE SD MESONET
MESONET STATION NISS2 1 NNW NISLAND.
1250 AM EXTR WIND CHILL 2 SW SAVAGETON 43.85N 105.81W
12/22/2022 M-53 F CAMPBELL WY MESONET
MESONET STATION DVI02615 GILLETTE.
1253 AM EXTR WIND CHILL 4 NW DOWNTOWN GILLETTE 44.33N 105.55W
12/22/2022 M-53 F CAMPBELL WY ASOS
ASOS STATION KGCC 5 NNW DWTN GILLETTE.
0105 AM EXTR WIND CHILL 2 E COTTONWOOD 43.96N 101.85W
12/22/2022 M-53 F JACKSON SD MESONET
MESONET STATION CTWS2 2 E COTTONWOOD.
0115 AM EXTR WIND CHILL 5 SE DEWEY 43.47N 103.97W
12/22/2022 M-53 F FALL RIVER SD MESONET
MESONET STATION EDTS2 EDGEMONT 14NNW
FALL_RIVER.
0235 AM EXTR WIND CHILL 8 SW BATESLAND 43.05N 102.22W
12/22/2022 M-53 F OGLALA LAKOTA SD MESONET
MESONET STATION 46 9 SW BATESLAND.
0240 AM EXTR WIND CHILL WEWELA 43.01N 99.78W
12/22/2022 M-53 F TRIPP SD MESONET
MESONET STATION 199 WEWELA.
0325 AM EXTR WIND CHILL 2 W HAMILL 43.59N 99.71W
12/22/2022 M-53 F TRIPP SD MESONET
MESONET STATION HMLS2 2 W HAMILL.
0229 AM EXTR WIND CHILL PRINGLE 43.61N 103.59W
12/22/2022 M-52 F CUSTER SD MESONET
MESONET STATION 220 PRINGLE.
0212 AM EXTR WIND CHILL 3 WSW FAIRBURN 43.68N 103.26W
12/22/2022 M-51 F CUSTER SD MESONET
MESONET STATION 170 3 WSW FAIRBURN.
0253 AM EXTR WIND CHILL 1 NE WINNER 43.38N 99.85W
12/22/2022 M-51 F TRIPP SD ASOS
ASOS STATION KICR 1 NE WINNER.
0115 AM EXTR WIND CHILL 1 SSE WHITE RIVER 43.56N 100.74W
12/22/2022 M-50 F MELLETTE SD MESONET
MESONET STATION WRIS2 WHITE RIVER MELLETTE.
0216 AM EXTR WIND CHILL 3 WSW ANGOSTURA RESERVO 43.29N 103.48W
12/22/2022 M-50 F FALL RIVER SD MESONET
MESONET STATION SDSS2 SDS PORTABLE 1.
0158 AM EXTR WIND CHILL 1 SSE LEAD 44.34N 103.76W
12/22/2022 M-48 F LAWRENCE SD MESONET
MESONET STATION 167 1 SSE LEAD.
0230 AM EXTR WIND CHILL 2 ESE DOWNTOWN SPEARFIS 44.49N 103.83W
12/22/2022 M-48 F LAWRENCE SD MESONET
MESONET STATION FW2976 2 ESE DWTN SPEARFISH.
0320 AM EXTR WIND CHILL 2 NNW PACTOLA RESERVOIR 44.10N 103.52W
12/22/2022 M-48 F PENNINGTON SD MESONET
MESONET STATION 12 2 NNW PACTOLA RES.
0257 AM EXTR WIND CHILL 9 SW ARGYLE 43.43N 103.76W
12/22/2022 M-47 F FALL RIVER SD MESONET
MESONET STATION RDCS2 9 NNE EDGEMONT.
0109 AM EXTR WIND CHILL 1 SW BRIDGER 44.53N 101.93W
12/22/2022 M-46 F ZIEBACH SD MESONET
MESONET STATION 160 2 SW BRIDGER.
0304 AM EXTR WIND CHILL 5 N RED SHIRT 43.73N 102.91W
12/22/2022 M-46 F CUSTER SD MESONET
MESONET STATION 296 8 SSW FOLSOM.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
458 AM MST THU DEC 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 AM NON-TSTM WND GST 1 ENE MUD BUTTE 45.01N 102.86W
12/22/2022 M51 MPH MEADE SD MESONET
0349 AM NON-TSTM WND GST 7 NNE RALPH 45.86N 102.98W
12/22/2022 M51 MPH HARDING SD MESONET
0350 AM NON-TSTM WND GST 3 NW WASTA 44.10N 102.50W
12/22/2022 M53 MPH PENNINGTON SD MESONET
&&
07PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
504 AM MST THU DEC 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 AM NON-TSTM WND GST 1 NNE FAITH 45.03N 102.02W
12/22/2022 M51 MPH MEADE SD ASOS
0444 AM NON-TSTM WND GST 4 E CACTUS FLAT 43.84N 101.82W
12/22/2022 M51 MPH JACKSON SD MESONET
0447 AM NON-TSTM WND GST 1 N BUFFALO 45.60N 103.55W
12/22/2022 M55 MPH HARDING SD ASOS
0452 AM NON-TSTM WND GST 1 ENE MUD BUTTE 45.01N 102.86W
12/22/2022 M52 MPH MEADE SD MESONET
&&
07PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
507 AM MST THU DEC 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 AM EXTR WIND CHILL 4 N DOWNTOWN BELLE FOUR 44.73N 103.86W
12/22/2022 M-49 F BUTTE SD AWOS
AWOS STATION KEFC 4 NNW BELLE FOURCHE.
0325 AM EXTR WIND CHILL WASTA 44.07N 102.45W
12/22/2022 M-48 F PENNINGTON SD MESONET
MESONET STATION FW8243 WASTA.
0150 AM EXTR WIND CHILL 4 SSE WITTEN 43.39N 100.07W
12/22/2022 M-47 F TRIPP SD MESONET
MESONET STATION 156 4 SSE WITTEN.
0220 AM EXTR WIND CHILL UPTON 44.10N 104.62W
12/22/2022 M-47 F WESTON WY MESONET
MESONET STATION UPTNB UPTON.
0115 AM EXTR WIND CHILL WRIGHT 43.75N 105.50W
12/22/2022 M-44 F CAMPBELL WY MESONET
MESONET STATION EW9507 WRIGHT.
0316 AM EXTR WIND CHILL 1 SSW ROZET 44.28N 105.21W
12/22/2022 M-44 F CAMPBELL WY MESONET
MESONET STATION EW7002 1 SW ROZET.
0322 AM EXTR WIND CHILL 2 ENE ROCKERVILLE 43.97N 103.33W
12/22/2022 M-43 F PENNINGTON SD MESONET
MESONET STATION 309 SD RWIS RAPID CITY US-16
OLD MACDONALD'S.
0145 AM EXTR WIND CHILL 2 SSW ORAL 43.38N 103.28W
12/22/2022 M-42 F FALL RIVER SD MESONET
MESONET STATION ORRS2 2 SSW ORAL.
0257 AM EXTR WIND CHILL NEMO 44.19N 103.51W
12/22/2022 M-42 F LAWRENCE SD MESONET
MESONET STATION NMOS2 NEMO.
0118 AM EXTR WIND CHILL 3 SSE CUSTER PARK GAME 43.73N 103.35W
12/22/2022 M-40 F CUSTER SD MESONET
MESONET STATION CSPS2 8 WNW FAIRBURN.
0120 AM EXTR WIND CHILL 1 SW NEWELL 44.71N 103.42W
12/22/2022 M-40 F BUTTE SD MESONET
MESONET STATION EW9105 1 SW NEWELL.
0123 AM EXTR WIND CHILL 1 SSW DEVILS TOWER 44.58N 104.72W
12/22/2022 M-40 F CROOK WY MESONET
MESONET STATION DVLW4 1 S DEVILS TOWER.
0810 PM EXTR WIND CHILL PIEDMONT 44.24N 103.40W
12/21/2022 M-39 F MEADE SD MESONET
MESONET STATION EW0499 1 NNW PIEDMONT.
1158 PM EXTR WIND CHILL 4 S DOWNTOWN RAPID CITY 44.02N 103.24W
12/21/2022 M-39 F PENNINGTON SD MESONET
MESONET STATION EW2118 4 S DWTN RAPID CITY.
0113 AM EXTR WIND CHILL MOUNT RUSHMORE 43.88N 103.45W
12/22/2022 M-38 F PENNINGTON SD MESONET
MESONET STATION RHRS2 MT. RUSHMORE.
0300 PM EXTR WIND CHILL 3 WNW DOWNTOWN RAPID CI 44.08N 103.28W
12/21/2022 M-37 F PENNINGTON SD MESONET
MESONET STATION DVI03123 RAPID CITY.
0835 PM EXTR WIND CHILL 2 ENE SHERIDAN LAKE 43.98N 103.42W
12/21/2022 M-37 F PENNINGTON SD MESONET
MESONET STATION DOHS2 2 ENE SHERIDAN LAKE.
0942 PM EXTR WIND CHILL 3 WSW SHERIDAN LAKE 43.95N 103.51W
12/21/2022 M-37 F PENNINGTON SD MESONET
MESONET STATION 218 3 WSW SHERIDAN LAKE.
1015 PM EXTR WIND CHILL 2 SSE MAVERICK JUNCTION 43.37N 103.38W
12/21/2022 M-37 F FALL RIVER SD AWOS
AWOS STATION KHSR 4 NE ANGOSTURA RESERVOIR.
1145 AM EXTR WIND CHILL 3 E DOWNTOWN GILLETTE 44.28N 105.45W
12/21/2022 M-35 F CAMPBELL WY MESONET
MESONET STATION EW9506 3 E DWTN GILLETTE.
0100 AM EXTR WIND CHILL 5 SW WYODAK 44.23N 105.43W
12/22/2022 M-35 F CAMPBELL WY MESONET
MESONET STATION EW7001 6 SE DWTN GILLETTE.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
609 AM MST THU DEC 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 AM NON-TSTM WND GST 3 NW WASTA 44.10N 102.50W
12/22/2022 M56 MPH PENNINGTON SD MESONET
0501 AM NON-TSTM WND GST 1 N BUFFALO 45.60N 103.55W
12/22/2022 M55 MPH HARDING SD ASOS
0550 AM NON-TSTM WND GST 5 WNW NEW UNDERWOOD 44.12N 102.93W
12/22/2022 M51 MPH PENNINGTON SD MESONET
&&
071 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, December 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1062682.